Alabama, 2012

Flash Flooding and Flood in Alabama, September 17 to 18, 2012

September 17 to 18, 2012 · NWS HUN · 13 events in 6 counties and zones

A surge of tropical moisture in advance of a slow moving but strong upper level trough tracking east from Texas produced copius amounts of heavy showers and a few thunderstorms over an 18-24 hour period. Rainfall amounts of 2 to 4 inches were observed at most locations, with some seeing 5 to just over 7 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A surge of tropical moisture in advance of a slow moving but strong upper level trough tracking east from Texas produced copius amounts of heavy showers and a few thunderstorms over an 18-24 hour period. Rainfall amounts of 2 to 4 inches were observed at most locations, with some seeing 5 to just over 7 inches. The heaviest amounts were atop the Cumberland Plateau, possibly enhanced by this elevation change. Significant flash flooding occurred in the Florence, Sheffield, Muscle Shoals and Tuscumbia areas (the Quad Cities) during the afternoon hours, including one swift water rescue. Some small streams and creeks over-topped their banks, but larger river flooding did not become a problem due to dry antecedent soil conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 17, 5:04 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Sep 17, 5:04 AM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
604 AM CDT MON SEP 17 2012

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 419 AM CDT MON SEP 17 2012/
LATEST WATER VAPOR IMAGERY AND H5 RAP ANALYSIS INDICATE RIDGING OVER
THE EASTERN PACIFIC...ALONG WITH LONGWAVE TROUGHING DEEPENING INTO
THE UPPER MIDWEST...AND A WEAKER SHORTWAVE TROUGH OVER THE EASTERN
PORTIONS OF TEXAS. WELL AHEAD OF THE LATTER FEATURE...MOISTURE IS
FLOWING INTO THE MIDSOUTH AND SOUTHEAST...AND A FEW STRIKES OF
LIGHTNING ARE EMBEDDED WITHIN THE RAPIDLY EXPANDING SHRA FIELD. IR
TOPS ASSOCIATED WITH THIS CONVECTION ARE FAIRLY WARM...AS WOULD BE
EXPECTED IN THIS TYPE OF REGIME.

THE MAIN FOCUS FOR THE SEVEN-DAY FORECAST CENTERS ON TODAY AND
TUESDAY. AS THE MIDWEST TROUGH DIGS TOWARD THE SOUTHEAST AND THE
TEXAS SHORTWAVE EJECTS AND WEAKENS TOWARD THE NORTHEAST...THE TWO
WILL COMBINE TO YIELD EXPANSIVE LONGWAVE TROUGHING ACROSS THE
EASTERN THIRD OF THE CONUS BY THE MIDDLE OF THE WEEK. AS THIS
OCCURS...MULTIPLE ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE
EXPECTED AS RICH GULF MOISTURE IS WRUNG OUT ACROSS THE TENNESSEE
VALLEY. THE FIRST ROUND IS EXPECTED THIS MORNING AS SHOWERS FILL IN
AS THE INITIAL VORT SPOKE BRUSHES THE NORTHERN PORTIONS OF THE CWFA.
THE BULK OF THIS PRECIPITATION WILL REMAIN ACROSS NORTHWEST ALABAMA
AND MUCH OF WESTERN/MIDDLE TENNESSEE...BUT RAIN CHANCES ARE POSSIBLE
ANYWHERE ACROSS THE VALLEY. PWATS WILL CONTINUE TO INCREASE THROUGH
THE MORNING...AND LOCALLY HEAVY RAINFALL MAY BE EMBEDDED WITHIN ANY
OF THE SHOWERS. WITH MINIMAL INSTABILITY...ONLY SMALL CHANCES FOR
THUNDER EXIST.

THE NEXT ROUND OF SHOWERS /AGAIN WITH EMBEDDED THUNDERSTORMS/ WILL
DEVELOP DURING THE LATE AFTERNOON HOURS...LINGERING INTO THE
NIGHT. ASSOCIATED WITH A SURFACE MESOLOW...A SOUTH/SOUTHWEST 30-35KT
LLJ AND SURFACE BOUNDARY DEVELOP ACROSS THE EASTERN HALF OF THE CWFA
IN THE AFTERNOON HOURS. PWATS CLIMB TO WELL ABOVE THE 75TH
PERCENTILE FOR THE MIDDLE OF SEPTEMBER...AND NUMEROUS OTHER
INDICATORS POINT TO A HEAVY RAINFALL THREAT ACROSS NORTH
CENTRAL AND NORTHEAST ALABAMA...ALONG WITH SOUTHERN MIDDLE
TENNESSEE. DESPITE THIS...OPTED NOT TO ISSUE A FLOOD WATCH ATTM FOR
TWO MAIN REASONS: THE FIRST IS THAT SOILS AND CREEKS ARE FAIRLY
DRY...AND THE SECOND IS THAT MODELS ARE HAVING A HARD TIME ZONING
IN ON ONE SPECIFIC LOCATION TO RECEIVE THE HEAVIEST AMOUNT OF
PRECIPITATION. THE DAY SHIFT WILL CERTAINLY NEED TO PAY CLOSE
ATTENTION TO THE 12Z MODELS...AND THEY MAY OPT TO HOIST A WATCH FOR
THE NORTHEAST PORTIONS OF THE CWFA FOR EVENING HOURS. THE OTHER
POTENTIAL ISSUE FOR THIS AFTERNOON/EVENING WILL FOCUS ON THE
POSSIBILITY FOR STRONG OR SEVERE STORMS. WHILE CLOUD
COVER AND COOL TEMPERATURES MEAN INSTABILITY PARAMETERS WILL BE
LOW...LOW LEVEL HELICITY /AROUND 200 M2/S2/ AND LOW LCLS SUGGEST LOW-
TOPPED ROTATING CELLS...DESPITE A RELATIVE LACK OF LIGHTNING.

AS THE SURFACE COLD FRONT AND WEAKENING SHORTWAVE MOVE ACROSS THE
CWFA ON TUESDAY...LOOK FOR ADDITIONAL SHOWERS WITH EMBEDDED
THUNDERSTORMS. 00Z RUNS OF THE GFS AND ECMWF HOLD ON TO LOW LEVEL
MOISTURE ACROSS NORTHEAST ALABAMA PAST 00Z WEDNESDAY...AND THE DAY
SHIFT MAY NEED TO ADD IN PRECIPITATION CHANCES FOR NORTHEAST ALABAMA
ON TUESDAY EVENING. THIS LINGERING MOISTURE WILL ALSO IMPACT LOW
TEMPERATURES ON TUESDAY NIGHT...AND OPTED TO SHOW MORE OF A
NORTHWEST TO SOUTHEAST GRADIENT FOR OVERNIGHT LOWS...RANGING FROM
THE MID/UPPER 40S IN NORTHWEST ALABAMA TO THE MIDDLE 50S IN DEKALB
COUNTY. THIS GRADIENT SHOULD LESSEN SOME BY WEDNESDAY NIGHT /DESPITE
THE INSISTENCE OF THE GFS TO KEEP MOISTURE ACROSS THE SOUTHEAST
STATES ON WEDNESDAY AND THURSDAY/...AND LOOK FOR LOWS TO BOTTOM OUT
IN THE MIDDLE AND UPPER 40S FOR MOST LOCATIONS. THE RECORD LOW FOR
THE 20TH AT HUNTSVILLE IS 43 /SET IN 1928/...AND CURRENTLY
FORECASTING A LOW A FEW DEGREES ABOVE THAT VALUE.

TEMPERATURES WILL WARM FOR THURSDAY AND FRIDAY AS ANOTHER COLD FRONT
AND LONGWAVE TROUGH APPROACH THE REGION. THE FRONT MAY BRING SHOWERS
TO THE AREA ON SATURDAY AND SATURDAY NIGHT...WITH COOLER
TEMPERATURES IN ITS WAKE TO END THE WEEKEND AND START THE NEW WORK
WEEK.

JLL

&&

.AVIATION...
FOR 12Z TAFS... BAND OF SHRA WAS MOVG NEWD THRU THE KMSL/KHSV VCNTY
PRODUCING BRIEF MVFR CONDS DUE TO RA AND LOWER CIG. THIS MAY IMPROVE
BACK TO VFR LATE THIS MORNING INTO EARLY AFTN. HOWEVER...NMRS
SHRA AND EMBEDDED +TSRA ARE ANTICIPATED BY 20-21Z AS AN UPPER LEVEL
DISTURBANCE AND SURFACE WAVE OF LOW PRESSURE MOVE INTO THE REGION.
PERIODIC +RA WILL OCCUR WITH THE SHRA AND TS WITH BRIEF GUSTY WINDS
PSBL. MVFR CONDS ARE LIKELY DUE TO LOWER VSBY AND CIG IN RAIN AREAS.
A COLD FRONT WILL SHIFT SOUTHEAST THRU THE AREA LATE TNGT AND EARLY
TUE MORNING SHIFTING THE WIND TO THE NW WITH -RA/RA ANTICIPATED THRU
12Z PRODUCING MVFR CIGS AND VSBY AT TIMES.

AK

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 17, 3:34 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
434 AM CDT MON SEP 17 2012

ALZ001>003-171800-
LAUDERDALE-COLBERT-FRANKLIN AL-
434 AM CDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST ALABAMA.

.DAY ONE...TODAY AND TONIGHT...

WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL DEVELOP TODAY
AND LAST THROUGH MUCH OF TONIGHT. RAINFALL WILL BE HEAVY AT
TIMES...AND BRIEF GUSTY WINDS COULD OCCUR WITH STRONGER SHOWERS AND
STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY...WITH SOME
LOCATIONS RECEIVING 2 TO 4 INCHES. IF THE RAIN FALLS IN A SHORT
ENOUGH TIME PERIOD...BRIEF FLASH FLOODING COULD OCCUR...ESPECIALLY IN
POOR DRAINAGE LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL END TUESDAY MORNING AS
A SWIFT COLD FRONT MOVES THROUGH. SOME PONDING OF WATER WILL OCCUR ON
AREAS ROADWAYS EARLY IN THE DAY...ESPECIALLY IN POOR DRAINAGE
LOCATIONS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

ALZ004>010-016-TNZ076-096-097-171800-
LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
MOORE-LINCOLN-FRANKLIN TN-
434 AM CDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL DEVELOP TODAY
AND LAST THROUGH MUCH OF TONIGHT. RAINFALL WILL BE HEAVY AT
TIMES. A LOW THREAT OF SEVERE WEATHER EXISTS LATE THIS AFTERNOON AS
THE ENVIRONMENT BECOMES FAVORABLE FOR A BRIEF TORNADO OR TWO TO
DEVELOP.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY...WITH SOME LOCATIONS
RECEIVING 2 TO 4 INCHES. IF THE RAIN FALLS IN A SHORT ENOUGH TIME
PERIOD...A FEW INSTANCES OF FLASH FLOODING COULD OCCUR...ESPECIALLY
IN POOR DRAINAGE LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL END BY TUESDAY
AFTERNOON AS A SWIFT COLD FRONT MOVES THROUGH. SOME PONDING OF WATER
WILL OCCUR ON AREAS ROADWAYS DURING THE DAY...ESPECIALLY IN POOR
DRAINAGE LOCATIONS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KULA

The radar

The Columbus AFB radar (KGWX), 120 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 4 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Lauderdale

When
September 17, 9:15 AM CST to 2:50 PM CST
Where
Lauderdale County, 4 mi SW of Threet
Reported by
CoCoRaHS
Coordinates
34.909, -87.870

Heavy rainfall occurred, with 4.25 inches measured, just southwest of Threet.

Heavy Rain, Colbert

When
September 17, 10:00 AM CST to September 18, 5:00 AM CST
Where
Colbert County, Muscle Shoals
Reported by
COOP Observer
Coordinates
34.750, -87.670

Heavy rain occurred, with 4.66 inches measured at Muscle Shoals.

Flash Flood, Colbert

When
September 17, 11:16 AM CST to 1:16 PM CST
Where
Colbert County, 1.03 mi N of Tuscumbia to 1.04 mi N of Tuscumbia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.745, -87.699

Flash flooding occurred, with several inches of water over Cave Street in Muscle Shoals. Cave Street was closed due to this higher water.

Flash Flood, Lauderdale

When
September 17, 1:00 PM CST to 6:15 PM CST
Where
Lauderdale County, 1 mi ENE of Florence to 1.08 mi ENE of Florence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.806, -87.654

Commerce street was closed due to high water over the street, near Florence.

Flash Flood, Colbert

When
September 17, 1:16 PM CST to 6:15 PM CST
Where
Colbert County, 1.15 mi WSW of Wilson Dam to 0.39 mi SW of Wilson Dam
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.774, -87.669

Flash flooding resulted in at least three feet of water estimated to be over locations near Woodward Avenue near the Pizza Hut in Muscle Shoals.

Flash Flood, Colbert

When
September 17, 2:50 PM CST to 6:15 PM CST
Where
Colbert County, 1.15 mi WSW of Wilson Dam to 0.17 mi SW of Wilson Dam
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.774, -87.669

Persistent torrential rain resulted in over five feet of water covering portions of the Southgate mall parking lot in Muscle Shoals. One car at this location was almost completely submerged.

Heavy Rain, Cullman

When
September 17, 6:30 PM CST to September 18, 5:00 AM CST
Where
Cullman County, 3 mi ENE of Cullman
Reported by
COOP Observer
Coordinates
34.197, -86.781

Heavy rainfall occurred, with 5.03 inches measured just northeast of the city of Cullman.

Heavy Rain, Jackson

When
September 17, 9:00 PM CST to September 18, 5:00 AM CST
Where
Jackson County, 1 mi WSW of Hollytree
Reported by
COOP Observer
Coordinates
34.794, -86.266

Heavy rainfall occurred, with 4.85 inches measured, near Hollytree.

Flood, Cullman

When
September 18, 2:00 AM CST to 8:00 AM CST
Where
Cullman County, 0.82 mi SSE of Vinemont to 0.8 mi SSE of Vinemont
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.239, -86.864

County road 1223 at the Longview Church had a partial road wash out due to flooding, near Vinemont.

Heavy Rain, Madison

When
September 18, 3:30 AM CST
Where
Madison County, Madison
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
34.700, -86.770

Two trees fell along Steakley road, one onto the road and another onto a home, near Madison. The felled trees were due to saturated ground and not wind damage.

Heavy Rain, Dekalb

When
September 18, 4:54 AM CST
Where
Dekalb County, 4 mi SSW of Valley Head
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.517, -85.657

A tree fell onto county road 89 due to saturated ground, just west-southwest of Valley Head.

Heavy Rain, Dekalb

When
September 18, 4:54 AM CST
Where
Dekalb County, 3 mi SSE of Dog Town
Property damage
$5,000
Reported by
Insurance Company
Coordinates
34.310, -85.710

A tree fell down onto the road along county road 243 due to saturated ground, about five miles southeast of Fort Payne.

Heavy Rain, Dekalb

When
September 18, 4:54 AM CST
Where
Dekalb County, 3 mi WSW of Collinsville
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.253, -85.918

A tree fell down onto Interstate 59 between mile markers 202 and 203 due to saturated ground from heavy rainfall, just southwest of Collinsville.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412646, 414669, 411817, 412645, 412642, 412644, 413386, 413387, 413115, 413113, 413119, 413121, 413384.